Thunderstorm Wind, Cerro Gordo
- When
- July 6, 4:58 PM CST
- Where
- Cerro Gordo County, Mason City
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 43.150, -93.200
Report received from an RWIS site.
Following the convection of the morning, skies partially cleared during the afternoon across central into northern Iowa. This destabilized the atmosphere with CAPE rising to between 4500 and 6000 J/kg and lifted indices falling to between -9 and -12 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Following the convection of the morning, skies partially cleared during the afternoon across central into northern Iowa. This destabilized the atmosphere with CAPE rising to between 4500 and 6000 J/kg and lifted indices falling to between -9 and -12 C. by late afternoon. The atmosphere remained weakly sheared with about 20 kts of shear. There was plenty of cape available for hail production, between 600 and 800 J/kg, in the -10 to -30 C. layer of the atmosphere, but the freezing level was very high and was between 14,500 and 15,500 feet. Downdraft CAPE was between 800 and 1000 J/kg. The atmosphere was very wet with precipitable water values between 1.7 and 1.9 inches. Thunderstorms erupted quickly during the late afternoon hours over northwest Iowa. The storms struggled to become severe. Rainfall from the storms was very heavy with rainfall rates in excess of 2 inches per hour. This caused some local flooding. Minor flash flooding was reported northwest of Schaller in Sac County with creeks out of their banks and water flooding farm fields. Many of the storms produced pea size hail and wind gusts to 30 to 40 MPH. A rotating wall cloud passed over the town of Greene, in Butler County. There were spotty reports of severe weather. Penny size hail fell east of Algona in Kossuth County, and a 59 MPH wind gust at the RWIS site at Mason City. The storms weakened for a period of time. New thunderstorms fired up over the southeast part of the CWA in the late evening. One became severe and produced a wind gust to around 60 MPH in northeast Wapello County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 6, 2:40 PM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT SUN JUL 6 2008 .DISCUSSION... FOCUS STILL ON THUNDERSTORM/SVR WX THREAT TONIGHT THROUGH MONDAY NIGHT...IN ACTIVE NEAR ZONAL FLOW PATTERN. WATCH ALREADY OUT ACROSS THE NORTHERN WITH CONVECTION DEVELOPING IN THE LAST HOUR OR SO ACROSS NRN CWA..STRETCHING BACK INTO NE NEBRASKA ALONG AND IN ADVANCE OF SFC FRONTAL BOUNDARY STRETCHING FROM NE MN SOUTHWESTWARD INTO SE CO. MOISTURE POOLING HAS ALLOWED FOR DEWPOINTS TO RISE INTO THE LOW TO MID 70S ACROSS MUCH OF THE CWA. MODELS ADVERTISING GREAT DEAL OF INSTABILITY DUE TO INCREASED MOISTURE/SFC TEMPS IN THE 80S TO NEAR 90. HOWEVER SHEAR CHARACTERISTICS REMAIN MARGINAL...WITH BETTER SHEAR INTO SRN MN CLOSER TO THE SFC LOW NORTH OF LAKE SUPERIOR. PWAT VALUES NEARING AN AN INCH AND THREE QUARTERS TO TWO INCHES ACROSS THE CWA...AND WITH FREEZING LEVEL QUITE HIGH AT AROUND 15 KFT...STORMS SHOULD BE EFFICIENT RAIN PRODUCERS. EXPECT ACTIVITY TO LINGER THROUGH THE EVENING...WITH A POSSIBILITY OF IT LASTING THROUGH THE NIGHT AS BOUNDARY NEARLY STALLS OUT OVER THE AREA INTO MONDAY. H85 JET PICKS UP TONIGHT...WITH MOISTURE CONTINUING TO STREAM INTO THE CWA. A STRONGER MID LEVEL SHORTWAVE TO MOVE THROUGH THE AREA MONDAY INTO MONDAY NIGHT...WITH FRONTAL BOUNDARY IN PLACE ACROSS THE NORTHERN THIRD OF THE CWA. WAA/MOISTURE ADVECTION CONTINUING INTO MONDAY...WITH INCREASING SHEAR DUE TO APPROACHING WAVE SHOULD LEAD TO ANOTHER ROUND OF CONVECTION MONDAY AFTERNOON INTO MONDAY NIGHT. PWAT VALUES TO APPROACH 2 INCHES ACROSS THE CWA...WITH A CONTINUED THREAT FOR HEAVY RAINFALL AS WELL. WITH THE STRONGER DYNAMICS ALOFT AND GREATER SHEAR VALUES...CONTINUED THE LIKELY MENTION ACROSS THE CWA FOR MONDAY AFTERNOON INTO MONDAY NIGHT. MODELS THEN PUSHING SFC BOUNDARY FAR ENOUGH SOUTH...THAT MAY ONLY SEE A LITTLE BIT OF LINGERING ACTIVITY ACROSS SOUTHEASTERN CWA INTO TUESDAY WITH DRY CONDITIONS BY TUESDAY NIGHT. MODELS STILL IN AGREEMENT WITH WEAK RIDGING BUILDING IN ALOFT INTO THE MIDDLE TO END OF THE WEEK WITH DRY CONDITIONS. STILL SOME UNCERTAINTY WITH GFS BRINGING A COLD FRONT THROUGH THE AREA NEARLY 24 HOURS FASTER THAN THE EC FOR NEXT WEEKEND. FOR NOW FOLLOWED THE EC SOLUTION WHICH HAS SEEMED MORE CONSISTENT FROM RUN TO RUN THE PAST FEW DAYS. AS FOR TEMPERATURES...UPPER TEENS TO 20S CELSIUS ALOFT THROUGH THE NEXT 7 DAYS SHOULD CONTINUE TO KEEP TEMPS MAINLY IN THE 80S TO LOWER 90S THROUGH THE PERIOD. && .AVIATION...06/18Z VERY UNSTABLE AMS OVR THE AREA TONIGHT WITH COMPLEX SET OF BNDRYS. FIRST HAS SET OFF TSRA OVR THE SRN HLF OF THE STATE. MAIN ACTIVITY WILL BE OVR THE N LATER TNGT AS WK FNTL BNDRY DROPS SWD INTO THE STATE OVR NGT. EXPECT TO SEE WDSRD STG TO POTENTIALLY SVR TSRA BY LATER TNGT INTO ERY MON. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...MS JUL 08 LONG TERM...ALBRECHT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 336 PM CDT SUN JUL 6 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-072045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 336 PM CDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE LIKELY NORTHWEST OF A DENNISON TO MASON CITY LINE THIS EVENING. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE AREA THROUGH THE NIGHT. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THERE IS A THREAT FOR HEAVY RAINFALL WITH ONE HALF TO ONE INCH OF RAIN BEING WIDESPREAD NORTH OF HIGHWAY 30. ISOLATED 2 TO 4 INCH AMOUNTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD. THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON OVER THE ENTIRE AREA...AND TUESDAY AFTERNOON SOUTHEAST OF A MARSHALLTOWN TO SHENANDOAH LINE. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. IN ADDITION...VERY HEAVY RAINFALL IS POSSIBLE MONDAY AFTERNOON AND NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES FROM MONDAY THROUGH TUESDAY ARE POSSIBLE THOUGH OVERLAPPING EVENTS MAY LEAD TO HIGHER AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM TIME TO TIME THROUGH TUESDAY. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME. IAZ070>075-081>086-092>097-072045- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 336 PM CDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK FOR SEVERE WEATHER EXISTS TONIGHT. SCATTERED THUNDERSTORMS THIS EVENING WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT. A FEW MAY BE SEVERE WITH THE PRIMARY THREAT FOR QUARTER SIZED HAIL AND 65 MPH WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD. THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON AND OVERNIGHT AND AGAIN TUESDAY AFTERNOON. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH TUESDAY.
The Des Moines radar (KDMX), 164 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Report received from an RWIS site.
Creeks were reported out of their banks with water flowing into fields.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100100, 100101, 100143, 100147.